Peripheral neuropathy associated with capecitabine

M. Wasif Saif, Tina E. Wood, Philip J. McGee, Robert B. Diasio

Research output: Contribution to journalArticle

31 Scopus citations

Abstract

5-Fluorouracil (5-FU)-associated peripheral neuropathy is an uncommon event. Capecitabine (CAP) is a pro-drug of 5-FU and peripheral neuropathy associated with CAP has not been reported. During analysis of 28 patients receiving CAP with concomitant radiation (XRT) for pancreatic cancer (resected or locally advanced), two patients developed signs and symptoms consistent with peripheral neuropathy. Patients received CAP 1200-1600 mg/m2 in two divided doses with XRT (total 5040-5400 Gy) × 6 weeks, followed by 4 weeks rest, then 6 cycles of CAP 2000-2500 mg/m2 in two divided doses × 14 days every (q) 3 weeks. Patients were assessed weekly during CAP-XRT and q 3 weeks during CAP alone. Patient A reported right leg weakness (foot drop) during week 4 of CAP-XRT (1600 mg/m2). Patient B developed perioral and upper extremity paresthesias during the fourth cycle of CAP alone (2500 mg/m2). Dihydropyrimidine dehydrogenase (DPD) activity was measured by radioisotopic assay using lysates of peripheral blood mononuclear cells. Neurologic examination revealed right foot drop in Patient A and was unremarkable in Patient B. Central nervous system imaging was negative. Electromyogram and nerve conduction studies showed sensorimotor peripheral neuropathy in both patients. DPD activity was normal in both patients. There was no evidence of disease progression. Neurologic symptoms resolved after stopping CAP for 4 weeks in Patient A, with no recurrence after reinitiating CAP alone at 2000 mg/m2. Patient B continued at 80% of standard dose (2000 mg/m2) and symptoms resolved without further intervention. We conclude peripheral neuropathy with 5-FU is rare. Neurotoxicity occurs most often with intermittent high dose 5-FU as bolus injection or 24- to 48-h infusions. The etiology of neurotoxicity in our two patients remains unclear; however, as CAP is rapidly metabolized to 5-FU in patients with normal liver function, it is likely that 5-FU or its active metabolites (fluoro-β- alanine) were contributing factors. Knowledge regarding potential adverse effects of CAP is paramount and dose modification is indicated with development of neurotoxicity.

Original languageEnglish (US)
Pages (from-to)767-771
Number of pages5
JournalAnti-cancer drugs
Volume15
Issue number8
DOIs
StatePublished - Sep 1 2004

Keywords

  • Capecitabine (Xeloda)
  • Dihydropyrimidine dehydrogenase
  • Fluorouracil
  • Peripheral neuropathy

ASJC Scopus subject areas

  • Oncology
  • Pharmacology
  • Pharmacology (medical)
  • Cancer Research

Fingerprint Dive into the research topics of 'Peripheral neuropathy associated with capecitabine'. Together they form a unique fingerprint.

  • Cite this